Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 56, NWS Pittsburgh, PA

June 14, 2003Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2003, 3:35 PM EDT for Marion County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Jun 14, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 141937
FFWPBZ
WVC049-142230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 630 PM EDT

* AT 335 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING   
  ALONG EAST GRAFTON ROAD.  RADAR INDICATES HEAVY RAINFALL IS        
  CONTINUING OVER THE AREA.

* LOCATIONS IN THE WARNING INCLUDE...BARRACKVILLE...GRANT            
  TOWN...MONONGAH AND RIVESVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:10 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 14, 3:10 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT SAT JUN 14 2003

FRONT IS RIGHT ON OUR DOORSTEP BUT DEWPOINTS SLOW TO DROP
IMMEDIATELY BEHIND.  TROUBLE AREA TODAY HAS BEEN ACROSS NORTHERN
WEST VIRGINIA WITH REPEATED CELLS MOVING DUE WEST TO EAST INTO THE
MOUNTAINS. HAVE EXTENDED THE FLOOD WATCH FOR OUR WEST VIRGINIA AND
MARYLAND COUNTY(S) WHICH SHOULD CONTINUE TO SEE RAINFALL THROUGH
TONIGHT.

HOW FAR SOUTH THE FRONT MOVES WILL DETERMINE CLOUD COVER OVERNIGHT
AND POSSIBILITY OF MORNING FOG...WILL LET THE EVENING SHIFT MAKE
THAT CALL BASED ON ACTUAL FRONT LOCATION.

PLEASANT WEATHER IN STORE FOR A FEW DAYS WITH HIGH PRESSURE MOVING
THROUGH THE LAKES.  THIS WILL HOLD THE BOUNDARY TO OUR SOUTH BUT AS
THE HIGH MOVES INTO THE ATLANTIC BY WEDNESDAY, WE COULD SEE A RETURN
FLOW OF MOISTURE...STILL SOME MODEL DIFFERENCES AND WENT WITH
COLLABORATION FOR TIMING LATE WEDNESDAY INTO THURSDAY.

THE GARDEN HAS PLENTY OF WATER NOW ITS TIME FOR SOME SUNSHINE.

PIT   61  80  58  81 /  40  10  10  10
HLG   60  79  57  78 /  40  10  10  10
MGW   61  80  59  79 /  50  10  10  10
ZZV   62  80  60  80 /  40  10   0  10
PHD   60  80  57  78 /  30  10  10  10
FKL   58  78  56  76 /  30  10  10  10
DUJ   57  77  54  76 /  30  10  10  10
LBE   60  79  57  78 /  40  10  10  10
BTP   58  78  56  76 /  30  10  10  10
IDI   57  77  54  76 /  30  10  10  10
ODM   59  76  53  74 /  70  30  10  10

.PBZ...
MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001.

OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR THIS EVENING FOR ZONES
WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Jun 14, 5:00 AM EDT, 10 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY.
THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING
THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 14, 11:40 AM EDT, 3 hours 55 minutes before
WVZ021-022-141730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT SAT JUN 14 2003

...HEAVY RAINFALL MOVING THROUGH THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN
MOVING THROUGH MARION AND MONONGALIA COUNTY WEST VIRGINIA. RAINFALL
RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE.  IF YOU ARE TRAVELING
WATCH FOR PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.
HEAVY RAINFALL CAN QUICKLY REDUCE VISIBILITIES. THE HEAVIEST SHOULD
BE OVER BY 1230 PM, HOWEVER, ADDITIONAL RAINFALL IS LIKELY
THROUGHOUT THE DAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:45 AM EDTFlash Flood WarningPBZTucker3 hr
Jun 14, 11:25 AM EDTFlash Flood WarningPBZPreston3 hr
Jun 14, 11:45 AM EDTFlash Flood WarningPBZMarion3 hr
Jun 14, 3:43 PM EDTFlash Flood WarningPBZPreston3 hr
Jun 14, 4:12 PM EDTFlash Flood WarningPBZTucker3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.